Wyoming, 2021

Flash Flooding and Hail in Wyoming, June 8, 2021

June 8, 2021 · NWS CYS · 12 events in 2 counties and zones

Severe thunderstorms across Laramie and Niobrara Counties produced severe hail over 1 inch in diameter. For the Laramie County storm, prolonged training and heavy rain produced flash flooding across portions of the city of Cheyenne with hail accumulating to depths of several inches deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms across Laramie and Niobrara Counties produced severe hail over 1 inch in diameter. For the Laramie County storm, prolonged training and heavy rain produced flash flooding across portions of the city of Cheyenne with hail accumulating to depths of several inches deep. An NWS employee on the north side of town noted animal loss from the hail and a greenhouse damaged by the wind driven hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 4:13 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 8, 4:13 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
513 PM MDT Tue Jun 8 2021

.SHORT TERM...(Tonight - Thursday Night)
Issued at 227 PM MDT Tue Jun 8 2021

A very strong cap remains evident across much of southeast Wyoming
and the western Nebraska Panhandle this afternoon w/ quite limited
cumulus development thus far. We should start to see an increasing
low-level cumulus field in the next couple of hours as we approach
our convective temperatures, but w/ upwards of 50 J/kg MLCIN still
present the likelihood of afternoon initiation appears low. HRRR &
other high-resolution guidance have continued to suggest some more
robust development between 00 and 02z along the lee trough/dryline
or roughly along I-25. Deep layer vertical shear is very modest at
around 20 knots over most of the area, but area forecast soundings
show appreciable low-level directional shear which would suggest a
good possibility of upscale growth into a linear system across the
western NE Panhandle during the mid/late evening. Substantial low-
level mixing has occurred today w/ dew points falling to around 50
F although some 60s still linger over our far eastern zones. CAPEs
in excess of 2000 J/kg will support a large & damaging hail threat
with any discrete storms. Otherwise, extremely steep low/mid level
lapse rates and large boundary layer T/Td spreads, along w/ DCAPEs
of 1500-2000 J/kg will support a threat for damaging straight line
winds with the eventual MCS. Lingering outflow from Mondays storms
could locally enhance low-level shear & contribute to a chance for
an isolated tornado if the quality of moisture is sufficient. This
is especially true along a Wheatland-Sidney line.

A brief period of upper-level ridging should limit chances for any
storms on Wednesday, but the next chance for strong/severe thunder
storms will arrive Thursday as a vigorous short wave ejects north-
northeast across the Great Basin. Increasingly difluent flow aloft
should overspread the area, leading to an eroding cap & initiation
by late afternoon. Timing will be crucial here w/ regard to severe
potential, but very steep mid-level lapse rates & dew points 55-65
deg F may contribute to CAPE in excess of 3000 J/kg to the east of
the lee trough/dryline while 0-6 km shear should be very strong at
35-45+ knots. All modes of severe weather would be possible. Would
not be surprised if the current Day 3 SLGT is expanded further S &
W in later updates.

.LONG TERM...(Friday through Monday)
Issued at 345 AM MDT Tue Jun 8 2021

Shortwave trough quickly exits northeast of the CWA by Friday morning,
followed by an expanding upper ridge over much of the CONUS through
early next week. Large scale subsidence and lack of moisture will
preclude convective precipitation through the long term. Near normal
temperatures Friday will warm to above normal with 80s and 90s this
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 507 PM MDT Tue Jun 8 2021

VFR conditions across all terminals this evening with chances of
thunderstorms at KCYS and all Nebraska panhandle TAF sites. Clouds
will begin building in in the next few hours with thunderstorms
beginning at KCYS around 00Z and moving eastward into the Nebraska
panhandle through the night. Conditions should clear in the
Nebraska panhandle between 8Z and 10Z, then depending on if the
skies clear and the leftover moisture from the thunderstorms
there's a possibility for patchy fog, but confidence is currently
low for the fog.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Tue Jun 8 2021

Elevated to critical humidities and winds are expected west of the
Laramie Range, with non-critical humidities and winds along and east
of the Laramie Range through the end of the week. Fuels remain green,
but may become more favorable for rapid fire growth west of the Laramie
Range by the end of the week. Widely scattered showers and thunderstorms
will develop this afternoon and evening along and east of Interstate
25, and over the Nebraska Panhandle Thursday evening.

&&

.HYDROLOGY...
Issued at 330 AM MDT Tue Jun 8 2021

Mild to warm temperatures will contribute to mountain snowmelt runoff
and elevated stream/river levels, especially across southeast Wyoming.
No sites are forecast to rise to minor flood stage, however with the
diurnal rise and fall, it is possible waters may approach action stage
later this week. With the lack of measurable precipitation west of the
Laramie Range, the risk for rain on snowmelt will be negligible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...MAJ
AVIATION...LK
FIRE WEATHER...MAJ
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 8, 3:13 AM MST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Tue Jun 8 2021

WYZ103>106-109>117-091015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
413 AM MDT Tue Jun 8 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to critical humidities and winds are forecast west of the
Laramie Range this afternoon and early evening. Fuels are not
supportive of rapid fire growth.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Elevated to critical humidities and winds will continue through
the weekend. Fuels may dry out enough to pose a rapid fire growth
threat later this week and weekend. Continue to monitor the latest
fire weather forecasts.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
413 AM MDT Tue Jun 8 2021

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered strong to severe thunderstorms capable of
producing large hail and wind gusts in excess of 60 mph will
develop late this afternoon along and east of the Interstate 25
corridor and linger through the late evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Widely scattered strong to severe thunderstorms capable of
producing large hail and wind gusts in excess of 60 mph will
be possible late Thursday afternoon and evening over east central
Wyoming and the northern Nebraska Panhandle.

.Spotter information statement...

Spotter activation may be required between 4 PM and 10 PM, mainly
east of Interstate 25.

MAJ

In the hours before

Special weather statement, Jun 8, 4:03 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Tue Jun 8 2021

WYZ101-103-082345-
Converse County Lower Elevations WY-North Laramie Range WY-
503 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY
UNTIL 545 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Douglas, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Douglas around 535 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 128 and
142.

LAT...LON 4260 10539 4263 10548 4286 10542 4274 10504
TIME...MOT...LOC 2303Z 210DEG 10KT 4264 10541

Rubin
Special weather statement, Jun 8, 4:51 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
551 PM MDT Tue Jun 8 2021

WYZ101-102-090030-
Converse County Lower Elevations WY-Niobrara County WY-
551 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Manning Ranch, or 17 miles northeast of Douglas,
moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Manning Ranch around 610 PM MDT.

LAT...LON 4276 10512 4285 10527 4329 10510 4313 10452
TIME...MOT...LOC 2351Z 213DEG 33KT 4290 10511

Rubin
Special weather statement, Jun 8, 5:14 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
614 PM MDT Tue Jun 8 2021

WYZ117-118-090045-
Central Laramie County WY-South Laramie Range Foothills WY-
614 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
645 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 10 miles west of Cheyenne, moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 348 and
356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 10494 4107 10508 4128 10509 4125 10486
TIME...MOT...LOC 0014Z 195DEG 6KT 4113 10499

Hammer

The radar

The Cheyenne radar (KCYS), 3 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Laramie

When
June 8, 5:49 PM MST
Where
Laramie County, 1.04 mi W of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -104.840

Hail, Laramie

When
June 8, 6:15 PM MST
Where
Laramie County, 2.17 mi NW of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.184, -104.837

Thunderstorm Wind, Laramie

When
June 8, 6:36 PM MST
Where
Laramie County, 2.69 mi ENE of Archer
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.160, -104.610

Winds measured by Wyoming Department of Transportation sensor WY46.

Hail, Laramie

When
June 8, 6:39 PM MST
Where
Laramie County, 3.12 mi E of Archer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.150, -104.600

Hail, Laramie

When
June 8, 6:40 PM MST
Where
Laramie County, 2.94 mi NW of Archer
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.180, -104.700

Hail, Laramie

When
June 8, 6:40 PM MST
Where
Laramie County, 3.41 mi ENE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -104.750

Thunderstorm Wind, Laramie

When
June 8, 6:42 PM MST
Where
Laramie County, 3.12 mi E of Archer
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.150, -104.600

Flash Flood, Laramie

When
June 8, 6:43 PM MST to 9:43 PM MST
Where
Laramie County, 2.14 mi E of (Cys)cheyenne Airport to 2.21 mi E of (Cys)cheyenne Airport
Cause
Heavy Rain
Reported by
Public
Coordinates
41.160, -104.769

Heavy rain from severe thunderstorms inundated drainage system in Cheyenne causing localized flooding along Dell Range and Ridge Road.

Thunderstorm Wind, Laramie

When
June 8, 7:10 PM MST
Where
Laramie County, 4.89 mi NNW of Archer
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.210, -104.710

Observer noted hail up to quarters accumulating to a depth of three to four inches deep. Their greenhouse was damaged by the wind driven hail. They also lost a goat and a few chickens. Localized flooding of yard noted as well.

Flash Flood, Laramie

When
June 8, 7:16 PM MST to 10:16 PM MST
Where
Laramie County, 0.9 mi SSW of Cheyenne to 1.09 mi SSW of Cheyenne
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.128, -104.828

Flooding reported under the Ames underpass of the Union Pacific Railroad tracks prompting closure of the road.

Hail, Niobrara

When
June 8, 7:35 PM MST
Where
Niobrara County, 1.01 mi E of Lance Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.030, -104.620

Hail, Laramie

When
June 8, 9:26 PM MST
Where
Laramie County, Pine Bluffs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.180, -104.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955610, 955612, 955629, 955630, 955631, 955632, 955633, 955642, 955636, 955644, 955634, 955635.